2. Choose the tag from the drop-down menu that clicks most with
you (and add it to any posts you create so others can easily find and sort
3. Start posting
Have questions? Email us anytime at CommunityManagement@webmd.net
We answer all types of Neurology/Neurological questions about the brain, spinal cord, and peripheral nerves. Include your age, sex, current meds, and known diagnoses, upcoming/completed appointments, tests, or procedures. We are not physicians. We help explain medical terminology and give support.
For the past year I have had an increasing sensation in both that felt like my shoes were full of sand...even if I was barefoot. Now I have numbness, tingling, burning. My primary care doc did complete blood work...nothing identified. Neurologist diagnosed sensory neuropathy in my feet through an EMG. Unknown cause at this point. I'm on Gabapentin in increasing dosage. No change yet bt is' only been a week and a half. Anybody have anything simlar condition? I go back to neuro in 6 weeks for folowup.
as i read my medical dictionary (see PS1), "sensory neuropathy" is not a diagnosis, it is simply a description of your symptoms, i.e., a problem from one source or another that is transmitted thru your nerves, causing these weird sensations. it is like saying "itchy arm" -- unless you know what is causing the itching, you don't really have a diagnosis; what you have is a description of what is happening, not what is causing it.
this is not to say that your neurologist did not find out some useful info; i'm not criticizing or second-guessing him/her at all. for one thing, s/he knows that the nerves in your feet are involved. this means that s/he can investigate for something unique to your feet or can treat the pain per se by giving you pain meds, which is what s/he is doing with the gabapentin/neurontin (PS2).
gabapentin is used to treat all sorts of nerve pain. the trick from here will be to deal with what i think is the most important part of what your neurologist said -- that it is the nerves in your feet that are involved. it may end up that the cause will never be known but that you can control this sensation with meds. or it may be that there is a particular pinched or otherwise injured nerve where the inflammation can be reduced or eliminated with physical therapy.
i hope your feet start to feel more like feet again soon! please keep us posted on how you are doing.
-- susie margaret
PS1 -- i am not a medical person; i welcome, solicit, and indeed beg for correction, amendment, or replacement of inaccuracies in this post.
Thanks for the info. Hopefully the meds will work. I just hope I don't have to stay on meds forever and the actual cause is found. I do't have any other symptms presenting themselves yet. I will keep you posted.
Well I have been on 300mg 3x a day of Gabapentin and it has done pretty much nothing as far as the numbness, tingling, burning and sensation in the balls of my feet. Go back to the neurologist on January 13th.
Actually the neurologist did a nerve conduction velocity test on both legs/feet. The test found that the signal dropped off dramatically on the sensory nerves, but the motor nerve signals were fine. Muscle strength and reflexes are all fine. I have occasional lower back stiffness, aches and pains in the knees when bending down. Sometimes I just have days when I am just tired for no reason or the pain in my feet will be worse than other days. Does forgetfulness fit in? Or sometime someone will talk to me and I hear them, but it doesn't register....if you know what I mean. Since I've been to the neurologist I am just trying to think of anything that would help a diagnosis. Thanks everyone
HI; I suffer from exactly that in my feet, but also my hands and my pelvic bone along with the spasms or cramping..Terrible pain i know what you are going through,.I am also on the Neurontin 300mg 3xday and Xanax 6 times a day,.And I havent noticed any change. Its been at least i think 3 wks. I see a Neuro on Friday this wk,. He is going to give me my EMG results. Hope your apt goes well please keep us informed .. Take care
Thanks everybody. I'll keep everybody posted on the results of the next appointment. Good luck with your appointment Jen. My right ankle started bothering me tihs evening. Oh well. I'll take it one day at a time and see what the doc finds.
Neurontin is often the first drug tried, mostly because drs don't understand neuropathy (nerve pain) and because Neurontin had been pushed more by pharmeceutical companies. However, there are other choices.
Lyrica has some success for some people.
In the anti-conculsant family like Neurontin, there's Trileptal or even one of the older anti-convulsant drugs. NONE of these can be stopped abruptly, including Neurontin.
If you have a small area of numbness that's particularly bothersome, Lidocaine Cream 2% is helpful. You MUST use medical gloves to apply it and keep it away from the face / mouth / eyes / mucous membranes.
These meds should be tried as soon as all tests have been completed. Do the MRIs, the sensory evoked potentials, the EMGs... but then, you still need to push for pain treatment, especially if there is no surgical option for your diagnosis.
The body is sectioned into regions. The cervical spine affects, mostly, arms and hands, as well as upper chest and upper back. Thoracic spine is often not involved unless there is MS or a major accident with heavy trauma. The low back includes the Lumbar and Sacral levels (multiple vertebra and nerve roots). The pelvic area, buttocks, thighs, legs and feet are innervated by the Lumbar / Sacral spine.
While neuros often start with brain MRi, they should also order MRIs of the cervical -- or -- the lumbar-sacral spine. Sometimes, surgery can help. But, many people don't have a surgical option and so, must live in pain.
DO push for thorough testing.
DO push for adequate pain relief.
NOTE Narcotics and over-the-counter meds do NOT touch nerve pain. The anti-convulsants will.
Thank you for your response Lifes. It was very informative. I am going to push for tests at the next dr's appointment because I want a diagnosis of what is causing the pain and discomfort. I am sitting here at my desk and the entire bottom portion of my feet are tingling in addition to constant sensations in both feet. Next appointment is the 13th.
Last appointment the doc added 30 mg of Cymbalta 1x a day and increased to 60 mg 1x at bedtime. The combination with the Gabapentin has actually taken away most of the burning sensation with walking. I can walk for an extended period without the painfull burning. I still have the numbness, tingling, and the feeling that my shoes are full of sand when I walk with shoes or barefoot. Doc took blood sample to test for arsenic, lead, mercury, diabetes, liver function and protien electrophoresis "fractioning"? Next appointment is Feb 17th
After walking for about 30 minutes my feet would burn quite a bit and I'd have to sit down. With Gabapentin and Cymbalta the burning is gone, just left with numbness and tingling. Latest blood work ruled out heavy metals, diabetes and autoimmune diseases. No other symptoms to narrow down the cause of the peripheral neuropathy. Next dr appointment in 2 months.
It's been a year now. I am on 1800 mg's of Gabapentin and 60 mg's of Cymbalta a day. Most of my toes and balls of my feet are numb, but the burning is gone for the most part. If I sit or stand for prolonged periods my feet are painful and uncomfortable. If I take an extra 300 mg's of Gabapentin at night it takes all the pain away. Diagnosis is idiopathic sensory polyneuropathy. No other symptoms. Next appointment with my neurologist is in February.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.